Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 130, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 5, 2008, 4:24 PM EDT for Mackinac County, Michigan. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2008, 4:24 PM EDT (20:24 UTC)
- Expired
- Aug 5, 2008, 4:51 PM EDT
- In force
- 27 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 121 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:25 PM EDT | HAIL 1 | Hessel, MI | |
| Aug 5, 4:30 PM EDT | HAIL 0.5 | Se Cedarville, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 052024
SVRAPX
MIC097-052115-
/O.NEW.KAPX.SV.W.0130.080805T2024Z-080805T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
424 PM EDT TUE AUG 5 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MACKINAC COUNTY IN EASTERN UPPER MICHIGAN...
* UNTIL 515 PM EDT
* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR HESSEL...OR 13 MILES NORTHEAST OF MACKINAC
ISLAND...MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
CEDARVILLE...
AT 413 PM...HAIL UP TO DIME SIZE WAS REPORTED 6 MILES WEST OF HESSEL
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4597 8417 4596 8422 4598 8425 4594 8426
4595 8432 4592 8438 4595 8441 4593 8443
4597 8442 4598 8444 4596 8447 4598 8450
4596 8452 4596 8455 4598 8454 4608 8445
TIME...MOT...LOC 2023Z 298DEG 23KT 4600 8446
$$1 follow-up statement
000
WWUS34 KAPX 052051
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
451 PM EDT TUE AUG 5 2008
MIC097-052102-
/O.CAN.KAPX.SV.W.0130.000000T0000Z-080805T2115Z/
MACKINAC MI-
452 PM EDT TUE AUG 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR MACKINAC COUNTY IS
CANCELLED...
AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.
LAT...LON 4597 8417 4596 8422 4598 8425 4594 8426
4595 8432 4592 8438 4595 8441 4593 8443
4597 8442 4598 8444 4596 8447 4598 8450
4596 8452 4596 8455 4598 8454 4608 8445
TIME...MOT...LOC 2052Z 298DEG 23KT 4591 8422
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:58 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 5, 3:58 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 358 PM EDT TUE AUG 5 2008 .DISCUSSION...EARLY AFTERNOON OBSERVATIONAL AND NUMERICAL GUIDANCE ANALYSIS SHOWS BROAD MID TO UPPER LEVEL NORTHWEST FLOW DOMINATING THE NORTHERN CONUS/SOUTHERN CANADA AROUND UNDERSIDE OF OF WESTERN HUDSON BAY CLOSED MID LEVEL LOW. A COUPLE LOW AMPLITUDE SHORTWAVES EMBEDDED WITHIN THIS FLOW SET TO PIVOT ACROSS THE NORTHERN LAKES...WITH THE FIRST PUSHING ACROSS NORTHERN LAKE MICHIGAN THIS AFTERNOON AND THE NEXT FARTHER UPSTREAM OVER WESTERN LAKE SUPERIOR. AT THE SURFACE...MORNING LOW LEVEL TROUGH AXIS AS ESSENTIALLY CLEARED THE NORTHERN MICHIGAN COUNTIES...PUSHING SOUTHEAST ACROSS THE THUMB REGION. WHILE WINDS HAVE GENERALLY SHIFTED TO THE NORTHWEST TO WEST BEHIND THIS TROUGH PASSAGE...LOW LEVEL MOISTURE STUBBORN TO SCOUR OUT...WITH MORE SIGNIFICANT DRYING TAKING PLACE OVER CENTRAL WISCONSIN. DESPITE DECENT SURFACE BASED INSTABILITY (LATEST LAPS DATA SHOWS UPWARDS OF 1500 J/KG OF SURFACE BASED CAPE) AND SLIGHT COOLING OF MID LEVELS WITH APPROACH OF UPSTREAM SHORTWAVES...LACK OF FOCUSING MECHANISM HAS KEPT ANTICIPATED SHOWER AND THUNDERSTORM DEVELOPMENT TO A MINIMUM...WITH REGIONAL RADARS JUST RECENTLY SHOWING SOME SHOWERS/STORMS DEVELOPING OVER FAVORED LAKE INDUCED UPPER MICHIGAN CONVERGENCE ZONE ALONG WITH SOME SPOTTY NORTHERN MICHIGAN RETURNS. FORECAST CONCERNS THROUGH THE SHORT TERM (THROUGH TONIGHT) CENTER ON LINGERING SHOWER AND STORM THREAT THIS AFTERNOON. REST OF THIS AFTERNOON...PLACEMENT FOR SHOWERS AND THUNDERSTORMS REMAINS A CHALLENGE FOR THE REMAINDER OF THIS AFTERNOON...WITH CONVECTIVE INITIATION TIED TO MESOSCALE LAKE INDUCED CONVERGENCE ZONES (OR LACK THEREOF). PEAK OUTSIDE THE OFFICE WINDOW DOES SHOW DECENT CU FIELD WELL ESTABLISHED...AND WITH A FEW MORE HOURS OF HEATING LEFT...THINKING THAT SHOWERS AND STORMS WILL INCREASE IN COVERAGE. MUCH LIKE EARLIER UPDATE...HAVE TARGETED TYPICAL NORTHERN MICHIGAN CONVECTIVE HOT ZONES WITH BETTER COVERAGE...NAMELY EAST OF I-75 OVER NORTHERN LOWER MICHIGAN AND SOUTH CENTRAL PARTS OF EASTERN UPPER MICHIGAN. HAVE TOYED BACK AND FORTH WITH COMPLETE REMOVAL OF SHOWER MENTION IN NORTHWEST FLOW LAKE MICHIGAN SHADOW REGIONS...BUT STILL CONCERNED ANY UPSTREAM ACTIVITY MAY SURVIVE THE TUMULTUOUS TRIP OVER THE STABLE WATERS OF THE BIG LAKE. TONIGHT...COULD SEE THE NEED FOR AN EARLY EVENING SHOWER OR STORM MENTION BEFORE INSTABILITY QUICKLY WANES. HATE TO COMMIT TO A MENTION GIVEN AFTERNOON UNCERTAINTIES. WILL THEREFORE PASS ALONG THIS CONCERN TO THE AFTERNOON SHIFT AND LEAVE IT AS A NOW CAST PROBLEM. FOR THE REST OF THE NIGHT...EXPECTING QUIET CONDITIONS TO PREVAIL AS AFFECT OF WESTERN LAKE SUPERIOR SHORTWAVE LOOK TO PASS NORTH OF THE AREA AND UPSTREAM DRY AIR INFILTRATES THE NORTHERN LAKES AS DEEP LAYER SUBSIDENCE KICK IN. CLEARING SKIES AND LIGHT WINDS WILL HELP TEMPERATURES DROP INTO THE MID 50S OVER TYPICAL COLDER INTERIOR REGIONS. WHILE NOT IN THE FORECAST...COULD SEE SOME PATCHY AREAS OF FOG DEVELOP LATER TONIGHT WHERE AFTERNOON RAIN MATERIALIZES. MSB LONGER RANGE (WEDNESDAY THROUGH TUESDAY)...AN AMPLIFYING PATTERN IS IN THE OFFING THROUGH THE REMAINDER OF THIS WEEK...AS EXPANSIVE UPPER RIDGE ACROSS THE SOUTHERN HALF OF NATION BUILDS NORTH ACROSS THE ROCKY MOUTAINS...WHILE HEIGHTS FALL STEEPLY OVER EASTERN NORTH AMERICA. SEVERAL SHORT WAVE TROUGHS WILL BE DIGGING SOUTHEAST ACROSS THE WESTERN LAKES OVER THE NEXT 48 HOURS HELPING TO CARVE OUT THE LONG WAVE...FORECAST FOCUS IN THE NEAR TERM IS TIMING THESE WAVES AND DETERMINING POTENTIAL IMPACTS TO SENSIBLE WEATHER. WEDNESDAY...FIRST OF THE AFORMENTIONED SHORT WAVE TROUGHS FORECAST TO CROSS THE FORECAST AREA LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. DEEP MIXING FORECAST WEDNESDAY AFTERNOON (ABOVE 750MB)... THOUGH DRYING LOW LAYERS WILL LEAVE OVERALL INSTABILITY RATHER THIN. BEST CHANCE FOR ANY PRECIPITATION MAY END UP ALONG SOUTHEAST UPPER LAKE BREEZE. UPPER WAVE CROSSES THE STATE WEDNESDAY NIGHT...PROBABLY CANT RULE OUT SOME SCATTERED LIGHT RAIN SHOWERS MOST AREAS AS VORTICITY CENTER MOVES THROUGH ALONG WITH SOME BETTER MID/UPPER LEVEL MOISTURE. THURSDAY...STRONGER MID LEVEL JET STREAK DIVES TOWARD THE FORECAST AREA THURSDAY AS MEAN UPPER TROUGH BEGINS TO SHARPEN UP. PRETTY SIMILAR SITUATION TO WEDNESDAY AFTERNOON. INSTABILITY STILL PRETTY MARGINAL...MADE MORE SO BY SMALL MID LEVEL SUBSIDENCE INVERSION THAT DEVELOPS IN WAKE OF WEDNESDAYS SHORT WAVE. LAKE BREEZE DEVELOPMENT WILL BE MINIMAL...BUT STILL THINK A LOW CHANCE POP MAINLY FOR THE AFTERNOON SHOULD COVER THINGS. AS COOLER AIR SINKS IN THURSDAY NIGHT THINGS GET A BIT MORE INTERESTING. SHORT WAVE WILL DROP ACROSS THE FORECAST AREA TOWARD LAKE HURON...INITIAL SHOWER THREAT SHOULD WIND DOWN WITH SUNSET...BUT SOME DEEPER MOISTURE MAY ROTATE AROUND THE BACKSIDE OF THE WAVE AND BRING ANOTHER CHANCE FOR SOME SHOWERS OVERNIGHT TO PARTS OF EASTERN UPPER/FAR NORTHEAST LOWER. MEANWHILE...850MB TEMPERATURES SINKING INTO THE SINGLE DIGITS ABOVE ZERO (AROUND 8C BY 12Z)...AND WITH NORTHERN LAKE MICHIGAN WATER TEMPERATURES AVERAGING AROUND 20C COULD WE SEE OUR FIRST LAKE EFFECT RAIN SHOWERS OF THE SEASON? A SURE SIGN SUMMER IS OVER (NOT REALLY...BUT THE PATTERN TRENDS CERTAINLY ARENT HELPING THE CAUSE). EXTENDED RANGE (FRIDAY THROUGH TUESDAY)...TRYING TO DESCRIBE MODEL CONTINUITY IN THE MEDIUM RANGE WOULD REQUIRE TOO STRONG AN ADJECTIVE FOR USE IN A G-RATED DISCUSSION...WITH BIG ISSUES IN TRYING TO DEPICT DETAILS WITHIN EASTERN NORTH AMERICA LONG WAVE TROUGH. GFS SEEMS TO COME UP WITH NEW IDEAS EVERY 6 HOURS. FORECAST PAST SEVERAL DAYS HAS BEEN LEANING TOWARD A MORE PROGRESSIVE SOLUTION WITH INDIVIDUAL WAVES COMING THROUGH THE WESTERN LAKES...AND WILL NOT CHANGE THAT TODAY (LEANING HEAVILY ON ECMWF). QUICK COMPARISON OF 05/12Z GFS/ECMWF RUNS ARE PRETTY SIMILAR WITH GFS TRENDING TOWARD EARLIER ECMWF IDEAS. WILL MAINTAIN LOW CHANCE POPS FOR FRIDAY...AND ACROSS EASTERN UPPER SATURDAY BUT WILL GO DRY ACROSS NORTHERN LOWER. WILL INTRODUCE SOME POPS FOR SUNDAY AND MONDAY WITH POSSIBILITY OF A WEAK FRONT DROPPING IN SUNDAY...AND SOME RETURNING WARM ADVECTION MONDAY. WILL START TUESDAY DRY FOR NOW. OF COURSE...ALL OF THIS IS HIGHLY SUBJECT TO CHANGE. AT THE VERY LEAST...LOOKING AT A PERIOD OF TEMPERATURES AVERAGING BELOW NORMAL FOR EARLY AUGUST. JPB && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Aug 5, 4:06 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 406 PM EDT TUE AUG 5 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 061200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 406 PM EDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN FOR THE REMAINDER OF THIS AFTERNOON. WHILE SEVERE WEATHER IS NOT EXPECTED...PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE STRAITS REGION OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN WEDNESDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK THROUGH THE WEEKEND ACROSS PORTIONS OF NORTHERN MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MSB
In the hours before
Local storm report, Aug 5, 4:22 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
422 PM EDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 5 ESE INTERSTATE 75 MIL 46.04N 84.59W
08/05/2008 M0.75 INCH MACKINAC MI TRAINED SPOTTER
&&
JZLocal storm report, Aug 5, 4:23 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
423 PM EDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 5 ESE INTERSTATE 75 MIL 46.04N 84.59W
08/05/2008 M0.75 INCH MACKINAC MI TRAINED SPOTTER
&&
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:25 PM EDT | Special Marine Warning | APX | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.